Going "hypo"

For the past few months I’ve noticed I have an increase in pain, tingly hands and feet, severe exhaustion caused by my long bouts of insomnia among other strange little issues. For the past 6.5 weeks (since November 1st) I’ve been going hypothyroid to prepare for a whole body scan. I was unable to get Thyrogen as it is in shortage STILL, so my Dr’s decided I could no longer wait for it and ordered me to go hypothyroid the old fashioned way.

For those of you wondering what it means to “go hypo” here’s an explanation:


Everyone`s body requires thyroid hormone, a hormone taken in synthetic form once the thyroid has been surgically removed. Without this thyroid hormone, the body produces an increasing amount of thyroid stimulating hormone (TSH). An elevated TSH of at least 30 mIU/L is needed for the RAI treatment to be effective. To achieve this rise in TSH, we must stop taking our thyroid hormone replacement pills, or have our TSH stimulated by taking Thyrogen, a medication given by injection. Going hypothyroid by hormone withdrawal, involves stopping our synthetic T4  for many weeks prior to RAI-radiation treatment. During the time that T4 is stopped.  ‘Going hypo’ is a gradual process with the thyroid hormone changes occurring slowly over the weeks with out T4. The longer we are off of thyroid hormone T4, the more symptoms we experience and the worsen with each passing day.

When you go “hypo” these are the side effects you can anticipate.

  • Fatigue
  • Sluggishness
  • Increased sensitivity to cold
  • Constipation
  • Pale, dry skin
  • A puffy face
  • Hoarse voice
  • An elevated blood cholesterol level
  • Unexplained weight gain
  • Muscle aches, tenderness and stiffness
  • Pain, stiffness or swelling in your joints
  • Muscle weakness
  • Heavier than normal menstrual periods
  • Brittle fingernails and hair
  • Depression

The first week or two weren’t bad actually but after that I began going down hill. The only benefit I found was that since I hadn’t been sleeping in months, the exhaustion from being “hypo” changed that and I was sleeping better. I also already had some of these side effects prior for one reason or another but they worsened and I developed many others. So it has been a long couple of months and next week I go for the Radiation and a few days later the scan. I should know more by early January.

Hoping and praying it’s not spread, but preparing myself for the worst just in case. I’ve always had bad news so I’m not about to let my hopes get up only to have them dashed by a Dr. dishing out bad news.

Advertisements

hiding out of fear

Well I know I’ve been kind of absent from everything, school, family, social media… The fact is I’ve been hiding. Trying to avoid crying or getting angry. For over 2 months now I’ve had some medical issues that when combined are looking like my cancer may have spread. It could be side effects from not having a thyroid and not having my meds regulated still after all this time. But my doctors are concerned, which makes me scared. So I was scheduled to have some very invasive tests done and they begin tomorrow.

I’m not sure why I do this. Just when I need people the most I pull away and hide. I wish I was better at asking for help, I wish I was better at letting people in when things are rough. I’m not good at these things.

Tomorrow I have a bunch of blood drawn so they can start looking at my Thyroglobulin (Tg) again. but the real facts will come after my tests on Monday. It’s not pleasant and I wish I could avoid it but frankly uncomfortable tests last a short time, the discomfort you feel from having cancer is much worse so better to just get it over with. I’ve hated waiting to have the tests done but now at least I’ll have answers.

Again it could be nothing but the feeling I have in my gut is just like the feeling I had in the beginning, right before I was officially diagnosed with cancer.

Sadly as I was looking at the calendar to mark Mondays appointments off I realized something. By the time I am getting the result it will be my 2 year anniversary since the day I was diagnosed. It was June 30th 2009. For some reason once I recognized that date was close last year, I fell into a rough patch of depression. I am scared that I am at the beginning of the same slide right now.

I spent a large part of the day crying today, my crying turned to rage. I know now that I am angry again.

Angry that I have cancer
Angry that not all that long ago I was told there was only a trace amount of cancer showing on my scan.
Angry that it has ruined a lot of parts of my life.
Angry that it nearly destroyed my marriage.
Angry that my treatment is on hold because the drug company fucked up and the drug I need has been on shortage for a very long time.
Angry that my cancer might have spread
Angry that I have to be scared for the rest of my life (even once I am cancer free)
Angry that I have had cancer for almost 2 years when many people with the same cancer are cleared in a much faster time.
Angry that I feel so angry, when I have been blessed with so much in my life.

I am so sick and tired of being scared. I just want my life back. It’s my life!!!!!!!!!!
Is that really so much to ask and pray for?

?

Side Effects and other issues…

Someone commented recently that they were shocked just how many “things” come up  after treatment. So it got me to thinking about all the things I’ve had to deal with becaue of cancer. Just wanted to share the list with you all. These are only the physical issues though there are many other things damaged by this disease. When I am ready I may post about them. But for now I prefer to leave my head firmly planted in my ass… err… the sand.

********************************************************************
Exhaustion AND Inability to sleep– Shouldn’t I sleep if I am tired? Nope…apparently for me it doesn’t work that way any more. The proof is in the pudding time stamp of this post, go look!

Exacerbated depression– I had PPD and PPA before having my thyroid out. Since your thyroid directly effects your mood, this has been a muc worse problem for me.

Inability to maintain core body temp– Cold ALL the time. My constant complaints have resulted in gifts! A Snuggie form my sis Shannon, a heating blaket from my husband Chris, and chenille socks from Jen!

Syncope– I faint at random with a sudden increase in stress levels. See this post for the full experience.

Vocal Chord shock– Happened after my Total Thyroidectomy and caused a limited and very harsh raspy voice for a couple of months. I used to have the voice of an angel prior to this…. ok that might be a lie, but it was much better before the surgery and I still have trouble whispering/yelling/singing.

Loss of 3 out of 4 parathyroids.- These bad boys are what makes me take 10 horse calcium pills each day

Neuropathy at the incision site– This causes me to have random electrical/shock like pains in all the areas where I have no feeling (the entire right side of my head and upper chest back)

Radiation induced Pleuricy– water AROUND my lungs caused me to have severe discomfort in my chest when breathing deeply.

Confusion– I don’t understand… literally.

Lack of concentration– hmmm…. what was I saying? Where was I?

Altered taste– Though the fashion police have accused me of this before, this meant that my tastebuds didn’t pick up much. I had very little ability to taste for over a month. I could mostly tasted a sour metalic taste but not much else. Food sucked!
************************************************************************

So if you are a cancer patient, what were your side effects?